MD error with Synthroid??? Help for med admin

  1. Ok I am looking at my meds that I'm going to give tomorrow and something caught my eye. Not sure if I am wrong or there is a reason that I am not aware of so here I am...please bear with me.
    Ok first, in the admit it listed in past health history "hyperparathyroidism" (which is very clearly illustrated by the lab results) but then in the MD and nurses notes it states "hyperthyroidism" and nothing about the previous hyperparathyroidism. Anyways, I checked the lab and it showes a H-TSH of 16.77 (the norm being 0.35-5.50). So here is proof of the hyperthyroidism (right??)
    Alright now, I realize she is on Synthroid, 175mcg....I AM TOTALLY CONFUSED...isn't Synthroid supposed to treat hypOthyroidism????
    Can you please explain to me if there is a logical reason for that?
    Thanks a lot everyone!!
    •  
  2. 9 Comments

  3. by   jamonit
    okay, this is my guess....
    the patient probably had a thyroidectomy--when doing this surgery, often part of the parathyroid (or all of the parathyroid) is removed. when a patient has a thyroidectomy, they are hypothyroid, as the thyroid no longer naturally produces the thyroid hormones. to correct this, they give synthroid. synthroid can be tricky, so by giving too much synthroid, the patient has become artificially hyperthyroid. they have to titrate his/her dose until the patient is euthyroid (aka balanced). does the patient has high/low serum calcium? that could be impacted by hyperparathyroidism.

    hope that helps!
  4. by   CSNS
    Quote from jamonit
    okay, this is my guess....
    the patient probably had a thyroidectomy--when doing this surgery, often part of the parathyroid (or all of the parathyroid) is removed. when a patient has a thyroidectomy, they are hypothyroid, as the thyroid no longer naturally produces the thyroid hormones. to correct this, they give synthroid. synthroid can be tricky, so by giving too much synthroid, the patient has become artificially hyperthyroid. they have to titrate his/her dose until the patient is euthyroid (aka balanced). does the patient has high/low serum calcium? that could be impacted by hyperparathyroidism.

    hope that helps!

    The patient has a normal calcium level. It was .1 low on admission.
    Thank you for the help

    PS The patient is in the end stage of renal failure too.
  5. by   jamonit
    end stage renal will definitely impact the calcium/phosphorous electrolytes. he probably had elevated phosphorous if his calcium is low, as they have an inverse relationship. he probably also has issues with anemia as well, as end stage renal effects RBC production, etc.

    i hope my explanation (in previous post) fit his situation. endocrine ailments and renal problems really throw everything out of line.
  6. by   CSNS
    I understand somewhat what is going on with the parathyroid/calcium/renal failure.
    The thing that bothers me the most is the alleged "hyperthyroidism" If this is true and as the labs show, why would they give synthroid? It seems they should try and lower it or even leave it alone, but for sure, not increase it (which is the purpose of synthroid) ??
    Thank you for your input, really appreciated
  7. by   jamonit
    what was the previous dose of synthroid? is this dose you recorded an obvious increase from prior dose?
  8. by   momx4
    Correct me if i am wrong here.....if the TSH(thyroid stimulating hormone) is that high then there is not enough T3 and T4(thyroid hormone) which actually makes the pt HYPOthyroid and thats why they are on synthroid. I dont think the labs show hyperthyroid, its is correct to show hypothyroidism.
  9. by   sirI
    Hello, CSNS,

    You need to know your entire patient hx, including any surgeries, meds, co-morbid dz processess, etc. so you can get the overall clinical presentation.

    Elevated TSH is reason to start Thyroid preparations such as Synthroid in primary hypothyroidism.

    Just supposition here, your pt. could have had a sub-total thyroidectomy with surgery for hyperparathyroidism as pointed out. Normally, these individuals are not treated with Thyroid meds postop for they still retain the ability to produce thyroid.

    Another supposition; the primary dx could possbily be hyperthyroidism treated with Synthroid. The elevated TSH (16.77) just proves pt. is now hypothyroid, which is a secondary dx. Up to the healthcare provider how/if he/she wants to address this (new?) finding.
  10. by   AnnieOaklyRN
    TSH is thyroid STIMULATING hormone, it is not thyroid hormone. It is released by the pituitary gland in response to LOW levels of thyroid hormone. In other words TSH is ELEVATED in HYPOTHYROIDISM becasue it is released when LOW levels of T4 and T3 (thyroid hormone) exist in order to try and stimulate the thyroid gland to release more T4 and T3. More than likely the patient has hypothyroidism and not parahypothyroidism.

    Swtooth
  11. by   medsurgnurse
    TSH= thyroid stimulating hormone. think about that for a minute and you will have your answer.

close